Hi, I have been having problems with acid reflux(severe) and tension headaches (over ten years) my doctor figured it to be caused by anxiety, I had panic attacks but could deal with them. He put me on Lexapro 5mg and by the second dose had insomnia, panic attacks, rapid heart beat, so he lowered my dose to 2.5mg that was fine for 10 days and all of the sudden it was like the first few days but worse because I also couldn't eat, I went off of it. He then prescribed Zoloft, had some side effects of jitters, mild insomnia, loss of appetite, I could deal with that, but last night insomnia hit hard with anxiety attacks, jitters, appetite gone, I feel stressed beyond words, and have a family to take care of, Is this normal? Any advise will help, I'm thinking of saying forget this because I fear the symptoms will just get worse like with the Lexapro, those were rough days that i thought I would go insane.
I'm a little confused here. Acid reflux is a digestive problem, so can only be solved by dietary changes and natural medicine -- allopathic medicine tends to create a rebound acid effect so the problem recurs. Tension headaches are often solved with meditation or other relaxation techniques. Now, panic attacks, that's what these meds do help with, but you say those aren't that bad and aren't the reason you're on the medication, so that's where I'm confused -- lots of people on these meds still have acid reflux, and common side effects of antidepressants are digestive problems and headaches, so it isn't what I'd choose to fight them. Panic attacks are a different story, and those take time for the medication to work, but again, if that's not what you're having the problem with and the medication is affecting you so adversely, perhaps you should explore alternatives. This is just a suggestion based on what you've stated, so there may be a whole lot more to this.
Thanks Niko, I think too much acid, in December I started having severe heartburn was put on pantoprazole 20, by February was dry heaving moved up to pantoprazole 40, just kept getting worse so was put on dexilant 60. my doctor then suggested Lexapro to help with these issues, and it did help except the side effects were so severe I couldn't handle it, he then put me on Zoloft and it helps with the tension headaches and reflux, but not as well as the Lexapro.I have a good diet, exercise, do yoga, don't smoke or drink, I guess I hold all my stress or anxiety inside so it leaked out as these symptoms.
the doctor put me on this after the medication to treat the digestive issues didn't work,I was put on stronger and stronger medicine for the acid reflux. the Lexapro actually worked for the acid reflux and tension headaches, both were gone but i couldn't tolerate the side effects, so Zoloft was then prescribed, it helps but not as well as the Lexapro. i have tried natural methods, my diet is excellent, i do yoga and relaxation exercises.I carry my anxiety or stress on the inside and it creates these physical problems.
Your doctor put you on pantoprazole 20 in December, pantoprazole 40
in February and after on dexilant 60.
According to the manufacturer, this medication is to be taken for 8 weeks initially and if deemed necessary, to be taken for another 8 weeks.
So far so good with the exception (1) that he prescribed 40mg for the second round, which is double the initial, hoping for some results.
According to the manufacturer it can be considered for maintenance therapy for long term use after initial response is experienced.
In the absence of results ( actually with worsening symptoms), he then prescribes TRIPLE the original dose of a different PPI drug (2), against the recommendation from the manufacturer!
So you went through all this, for what? so if you had an issue with too much acid, these class of drugs called Proton Pump Inhibitors are the most potent inhibitors of acid secretion available. What happened there?
I don't like to pass judgement, but your doctor, was perhaps negligent in
continuing on this course of treatment.
And more recently the Lexapro followed by the Zoloft. At least the Zoloft helped you some, but I have the feeling you can do better, since you're getting so many side effects.
Something is missing from this puzzle though.
Anything you might suspect from the past that could be a factor?
Go to the SCD lifestyle website and look for self tests for low or too much stomach acid. While you're at that website check out the SCD concept and see if there's anything that would relate to your condition.
Another similar concept you could check is GAPS, just do a search.
You can find ways to distress. If you need some tips, let me know.
How long have you had anxiety issues and is anything that exacerbates it?
Have you ever done meditation? It is something that you could get into, as
you mentioned you do yoga. It's a wonderful way to calm the mind and distress. I have been meditating daily for years!
Deep conscious breathing or sometimes I'll listen to Sonya Choquette.
She's my fav. psychic/spiritual teacher of all time. You can check her out on YouTube. She has many video clips and she's REAL.
I've met her in person and she's absolutely wonderful and so gifted! OMG!
Feel free to post again soon or message me directly, if you prefer.
I understand you tried natural methods, but again, antidepressants aren't treatments for stomach problems, they're treatments for depression and sometimes for anxiety they work as well, though they weren't invented with that in mind. I would still say you're problem is diet -- there are things you're eating you don't digest well. I agree with the above about meditation -- when I was much younger I also held my stress in my digestive system, to the point of a bleeding ulcer, and my doctor recommended meditation, which solved that problem. It didn't solve my anxiety problem, because the two are separate problems. Because serotonin is more involved in the digestive system than it is in the brain, taking a drug altering the body's natural way of using it can adversely affect the digestive system even when it works for depression or anxiety. So I'd still recommend a holistic nutritionist or naturopath. The problem with medication to suppress acid is, the stomach must produce acid to digest protein and certain minerals, so the stomach will just continue to try and outpace the suppressive medication causing a rebound effect, requiring more and more medication and higher doses. That's why the natural approach, though it takes a lot of trial and error, is the only way to cure this problem rather than just continually turn to magic pills to treat the symptoms. These pills, as you've discovered, aren't so magic. But whatever you do, good luck and peace.
I should add, when I have problems now, I take aloe vera juice and/or DGL. Chamomile is a good relaxant and anti-inflammatory for the stomach. Slippery elm can help coat the mucous membranes and help them heal. Peppermint oil capsules can be helpful for heartburn. Just a lot of stuff out there to try that doesn't suppress stomach acid but deals with it, eliminating the problem of rebound. Again, good luck.
Yes. The peppermint oil caps need to be enteric coated, not just plain peppermint, so they don't dissolve until they're in the intestinal tract. Slippery elm can be taken in several ways. And you need to know how to use the peppermint oil -- it's good for some of what you're suffering, not for other parts. Find the best health food store in your local area or do some research on it -- many good herbals out there to read.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.